Thunderstorm Wind, Johnson
- When
- July 11, 1:05 PM CST
- Where
- Johnson County, 3 mi SSE of Knob Noster
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.733, -93.550
6 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 9:25 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1025 AM CDT FRI JUL 11 2003 MOISTURE/THETA-E ADVECTION ASSOCIATED WITH PLUME OF MOISTURE AROUND 700MB EVIDENT ON 12Z TOPEKA SOUNDING...HAS ALLOWED FOR ELEVATED SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS NORTHEAST KANSAS THIS MORNING. THESE STORMS CONTINUE TO PROPAGATE SOUTHEAST AROUND 50 MPH...AND SHOULD CONTINUE TO AFFECT EXTREME EASTERN KS/WEST CENTRAL MO THROUGH NOON. OTHERWISE WEAK FRONTAL BOUNDARY/CONVERGENCE ZONE PROGGED TO BE LOCATED ROUGHLY ALONG I-70 CORRIDOR THIS AFTERNOON. CONVERGENCE ALONG BOUNDARY ALONG WITH PROG SURFACE/850 DEW POINTS OF 65-70F/14-16C RESPECTIVELY (RESULTING IN 2000-2500 J/KG MLCAPE)...AND LITTLE CAPPING WILL SHOULD ALLOW FOR ADDITIONAL CONVECTION TO FIRE THIS AFTERNOON. 60KT 500MB SPEED MAX FORECAST TO SPREAD ACROSS AREA THIS AFTERNOON WILL ALLOW FOR AMPLE DEEP LAYER SHEAR FOR UPDRAFT ROTATION...WITH ASSOCIATED THREAT FOR DAMAGING WINDS/LARGE HAIL. HAVE UPDATED FORECAST TO INCLUDE CHANCE OF SHOWERS/THUNDERSTORMS THROUGH THE AFTERNOON HOURS. 342 AM... MAIN CONCERN CONTINUES TO BE PRECIP CHANCES TODAY INTO SATURDAY. SOUNDINGS SHOW LITTLE OR NO CAP TODAY WITH A SURFACE FRONT PUSHING THROUGH THE REGION. 06Z M-ETA INDICATES A SMALL VORT LOBE PUSHING ACROSS THE AREA AT THAT TIME AS WELL. HAVE PUSHED SLIGHT CHANCE UP TO MIDDAY ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA AND ACROSS MUCH OF THE REMAINDER OF NORTHERN MISSOURI DURING THE AFTERNOON. THIS MATCHES SURROUNDINGS OFFICES AS WELL. LIMITING FACTOR CONTINUES TO BE AVAILABLE MOISTURE. ANY STORMS THAT DO DEVELOP SHOULD BE ONLY ISOLATED TO SCATTERED IN COVERAGE. A FEW OF THE STORMS MAY BE SEVERE. THE ETA PROGS CAPES HIGHER THAN 1500 J/KG BY 18Z WITH LIFTED INDICES BETTER THAN -4C. HAVE CONTINUED SMALL CHANCE OF PRECIP ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA (EXTREME EAST CENTRAL KANSAS AND CENTRAL MISSOURI) AFTER MIDNIGHT TONIGHT THROUGH MID MORNING SATURDAY DUE TO THE PROXIMITY OF THE FRONT. HOWEVER IF THE BOUNDARY PUSHES SOUTH FASTER...MAY HAVE TO TAKE POPS OUT SOONER. MADE LITTLE OR NO CHANGES TO THE REST OF THE FORECAST. NRR 410 PM THU... A BRIEF BREAK IN THE SUMMER HEAT AND HUMIDITY IS ON THE WAY FOR THE WEEKEND. DRIER AIR HAS FILTERED INTO NORTHERN MISSOURI COURTESY OF NORTHWEST WINDS BETWEEN 15 AND 20 MPH THIS AFTERNOON. DEWPOINTS IN NEBRASKA AND IOWA ARE IN THE LOWER 60S AND THIS DRIER AIR WILL MOVE INTO THE REGION OVERNIGHT. THIS DRIER AIR IS EXPECTED TO RESIDE OVER EASTERN KANSAS AND NORTHERN MISSOURI THROUGH AT LEAST SATURDAY AS RELATIVELY COOL HIGH PRESSURE BUILDS INTO THE CENTRAL UNITED STATES. THE COLD FRONT THAT BROUGHT THE DRIER AIR TO OUR REGION IS EXPECTED TO STALL OVER NORTHERN OKLAHOMA TONIGHT AND RETURN NORTH INTO SOUTHERN KANSAS BY TOMORROW AFTERNOON. SURFACE BASED INSTABILITY WILL BE MARGINAL BY LATE AFTERNOON OVER SOUTHEAST KANSAS WITH LIMITED SURFACE CONVERGENCE. CONVECTION WILL LIKELY FORM AFTER SUNSET AS 850MB SOUTHWEST FLOW INCREASES TO 25 KTS PROVIDING LIFT IN THE VICINITY OF THE FRONT. THE GFS IS A BIT FURTHER NORTH THAN THE ETA WITH TOMORROW NIGHTS FRONT, BUT ONLY BY 30 MILES OR SO. SCATTERED THUNDERSTORMS ARE POSSIBLE AS FAR NORTH AS PAOLA TO HARRISONVILLE WHERE 850MB CONVERGENCE AND MOISTURE ADVECTION SUPPORT CONVECTION. A FEW STORMS MAY LINGER INTO SATURDAY MORNING BEFORE HIGH PRESSURE SLIDES DOWN THE HIGH PLAINS PUSHING THE COLD FRONT INTO ARKANSAS. OUR RELATIVELY COOLER AIR WILL MODIFY ON SUNDAY WITH TEMPERATURES RETURNING TO NEAR AVERAGE. BY EARLY NEXT WEEK, THE WEST COAST RIDGE IS EXPECTED TO SLIDE EAST INTO THE PLAINS. THE 12Z GFS IS COMING INTO BETTER AGREEMENT WITH THE ECMWF. WITH HEIGHTS BUILDING OVER THE CENTRAL PLAINS THE STORM TRACK SHOULD RETREAT INTO THE DAKOTAS AND MINNESOTA. HEAT AND HUMIDITY WILL ONCE AGAIN BE THE RULE. ITS MID JULY AFTER ALL. KOCH .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. A COLD FRONT WILL PUSH INTO EXTREME EASTERN KANSAS AND NORTHERN MISSOURI TODAY...AND BE LOCATED NEAR THE INTERSTATE 70 CORRIDOR BY THIS EVENING. MOISTURE AHEAD OF THIS FRONT COMBINED WITH DAYTIME HEATING WILL ALLOW FOR MODERATE INSTABILITY TO DEVELOP BY LATE THIS AFTERNOON. THIS INSTABILITY COMBINED WITH AMPLE SHEAR AND A WEAK CAP SHOULD ALLOW FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO LAST INTO THE OVERNIGHT HOURS...MAINLY ALONG AND SOUTH OF A PAOLA KANSAS TO CLINTON MISSOURI LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 70. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
The Pleasant Hill radar (KEAX), 63 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376131, 5376130, 5376125, 5376126, 5376127, 5376128, 5376129.